Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 104, NWS Quad Cities, IA

September 8, 2005Iowa County, Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 8, 2005, 2:18 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2005, 2:18 PM CDT (19:18 UTC)
Expired
Sep 8, 2005, 3:00 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Iowa County, IA, Johnson County, IA

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 081917
SVRDVN
IAC095-103-082000-
/O.NEW.KDVN.SV.W.0104.050908T1918Z-050908T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  THIS INCLUDES THE CITY OF MARENGO
  EXTREME NORTHWESTERN JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 300 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 14 MILES NORTHWEST OF MARENGO TO 8 MILES SOUTHWEST OF
  MILLERSBURG...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
  MARENGO TO 9 MILES NORTH OF SIGOURNEY...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  ENGLISH...CONROY...WILLIAMSBURG...PARNELL...AMANA AND AMANA
  AIRPORT.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 207 AND 229.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4185 9229 4151 9228 4151 9183 4185 9183

$$

08
2 follow-up statements
000 
WWUS53 KDVN 081929
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT THU SEP 8 2005

IAC095-103-082000-
/O.CON.KDVN.SV.W.0104.000000T0000Z-050908T2000Z/
IOWA IA-JOHNSON IA-
229 PM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM CDT FOR
EXTREME NORTHWESTERN JOHNSON AND IOWA COUNTIES...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF KOSZTA TO NORTH
ENGLISH...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF MARENGO TO
12 MILES NORTH OF SIGOURNEY...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSBURG...WEST AMANA...UPPER SOUTH AMANA...SOUTH AMANA...
PARNELL...MILLERSBURG...MIDDLE AMANA...MARENGO...LAKE IOWA...
LADORA...HOMESTEAD...HOLBROOK...HIGH AMANA...GENOA BLUFF...EAST
AMANA...CONROY...AMANA AND AMANA AIRPORT.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 207 AND 229.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR SOUTHEAST IOWA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR
SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4185 9229 4151 9228 4151 9183 4185 9183

$$

08
000 
WWUS53 KDVN 081958
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT THU SEP 8 2005

IAC095-103-082007-
/O.EXP.KDVN.SV.W.0104.000000T0000Z-050908T2000Z/
IOWA IA-JOHNSON IA-
257 PM CDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN JOHNSON
AND IOWA COUNTIES EXPIRES AT 300 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING WIND GUSTING UP 
TO 40 MPH...PEA SIZED HAIL...AND HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR SOUTHEAST IOWA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR
SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4185 9229 4151 9228 4151 9183 4185 9183

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:20 AM CDT, 10 hours 58 minutes earlier.

Area forecast discussion, Sep 8, 3:20 AM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT THU SEP 8 2005

.SYNOPSIS...
WEAK COOL ADVECTION CONTINUES OVER THE CWA EARLY THIS MORNING...AS
HIGH PRESSURE HAS SETTLED SOUTH INTO THE WESTERN GREAT LAKES.  ON
THE HEELS OF THE HIGH...VIGOROUS WARM ADVECTION THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST SOUTH DAKOTA...WITH OTHER STORMS ARCHING
NORTHWEST INTO CENTRAL NORTH DAKOTA.  AT THIS TIME...THE LEAD MCS IS
BOWING SOUTHEAST TOWARDS AN INSTABILITY GRADIENT THAT EXTENDS INTO
WEST CENTRAL IOWA.  WE HAVE BEEN WATCHING THIS GRADIENT FOR MOVEMENT
IN THE LAST SEVERAL HOURS AND FIND NONE. STILL WITH THE CURRENT MCS
GAINING SIZE AND STRENGTH...WE MAY HAVE TO CARRY POPS FOR THE
STRATIFORM RAIN REGION IN THE WEST EVEN THOUGH UPDRAFTS MAY NOT BE
SUPPORTED IN THIS CWA.

&&

.SHORT TERM (TODAY AND TONIGHT)...
MCS EVOLUTION WILL DOMINATE THIS MORNINGS FORECAST...AS INCREASING
CLOUDS AND POTENTIAL RAIN/EMBEDDED THUNDER AFFECT THE WEST.  THE
WARM FRONT APPEARS NOW TO REMAIN SOUTH OF THE AREA THROUGH THE
DAY...WHICH IS BEST SHOWN IN THE NAM SOLUTION.  IN ADDITION...THE
NAM BRINGS A SECOND WAVE DOWN ALONG THE FRONT LATER TODAY (THIS IS
LIKELY THE CAUSE FOR THE BAND OF STORMS INTO NORTH DAKOTA).  WILL
HAVE THE HIGHEST AND MOST WIDESPREAD POPS THIS AFTERNOON AND EVENING
AS THE MAIN SHORT WAVE PASSES THROUGH THE AREA.  TEMPERATURES WILL
BE HELD LOWER DUE TO LIGHT NORTHEAST FLOW AND CLOUDS NORTH WHERE
TEMPS MAY HOLD IN THE 70S...FARTHER SOUTH...LOWER TO MID 80S APPEAR
TO BE THE RULE UNDER PARTLY CLOUDY SKIES THIS MORNING AND LIGHT
SOUTHEAST FLOW.

SEVERE WEATHER POTENTIAL WILL DEPEND ON MESOSCALE FEATURES AND THE
AMOUNT OF HEATING WE CAN GET AHEAD OF THE DEBRIS CLOUDS FROM THE
SOUTH DAKOTA STORMS. WILL NOT GEAR UP TOO MUCH FOR THIS...BUT IF WE
CAN DEVELOP CAPES OVER 1500...THERE SEEMS TO BE ENOUGH SUPPORT FOR
LOWER END WINDS GUSTS AND POSSIBLY SOME LARGE HAIL.

AFTER STORMS ROLL EAST OF THE AREA MID EVENING WEST AND AROUND
MIDNIGHT EAST...WINDS WILL BECOME MORE SOUTHERLY BY SUNRISE.  FOG
POTENTIAL MAY NEED TO BE WATCHED SHOULD THE SCATTERED SHOWERS AND
STORMS ORGANIZE AND PRODUCE MORE WIDESPREAD PCPN.  06Z NAM IS GOING
ALONG THOSE LINES...AND IF OBSERVATIONAL DATA SUPPORTS IT...WE MAY
UPDATE TO RAISE POPS AFTER THE INITIAL ISSUANCE.

..ERVIN..

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
MODEL AGREEMENT IS GOOD FOR BENIGN WEATHER TO DOMINATE THROUGH EARLY
NEXT WEEK... WITH A TROUGH DIGGING IN TO THE WEST AND A FRONT
APPROACHING THE AREA MIDWEEK.  WILL LEAN ON A MODEL BLEND FOR THE
PERIOD.

ANY LINGERING PRECIP AND CLOUDS SHOULD EXIT THE AREA ON FRIDAY...
LEAVING A WARM AND CLEARING DAY OVER THE CWA.  PRESSURE GRADIENT
TIGHTENS ON SATURDAY AND SHOULD FORCE STRONG WINDS AND GOOD
MIXING... AND WITH 850MB TEMPS 20-22C... EXPECT SATURDAY TO BE
BREEZY AND QUITE WARM.  UPPED MAX TEMPS AGAIN INTO THE UPPER 80S TO
LOW 90S ACROSS THE AREA.  SUNDAY WILL BE LESS WINDY BUT WARM AGAIN
WITH 850MB TEMPS REMAINING NEAR 20C AND ADEQUATE MIXING.  UPPED MAX
TEMPS FOR SUNDAY AS WELL.

NEXT SYSTEM TO AFFECT THE AREA WILL APPROACH ON TUES/WED AS STRONG
UPPER-LEVEL TROUGH DIGS INTO THE ROCKIES.  SURFACE LOW LIFTING
NORTHEASTWARD AHEAD OF TROUGH IS PROGGED TO PUSH A COLD FRONT
THROUGH THE AREA ON WED.  TREND ON THESE SYSTEMS HAS BEEN FOR THEM
TO MOVE MORE SLOWLY WITH WEAKER FRONTS THAN MODEL PROGS AT THIS
RANGE... BUT BAROCLINICITY WITH THIS SYSTEM LOOKS STRONGER THAN
OTHERS (AS IT SHOULD GIVEN SEASONAL CHANGES).  HAVE INCREASED POPS
IN NORTHWEST TO CHANCES ON WED WITH SOME CONFIDENCE IN SEEING PRECIP
AHEAD OF THE TROUGH TO THE WEST.

..MAYES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/MAYES
Hazardous weather outlook, Sep 8, 12:00 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT THU SEP 8 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1200 PM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING.  AFTERNOON HEATING WILL ALLOW FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS INTO THE MID EVENING HOURS.  THE
GREATEST RISK WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS OF 60 TO POSSIBLY 70 MPH. AN ISOLATED
BRIEF TORNADO IS ALSO POSSIBLE.

THE LOCATIONS MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND
ESPECIALLY SOUTH OF A VINTON IOWA TO CEDAR RAPIDS TO GREATER QUAD
CITIES TO HENNEPIN ILLINOIS LINE BETWEEN 2 PM AND 10 PM THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A VINTON IOWA TO QUAD CITIES
TO HENNEPIN ILLINOIS AXIS...MAINLY BETWEEN 2 AND 10 PM.   PLEASE
RELAY ANY NEAR SEVERE TO SEVERE REPORTS TO THE NOAA NWS OFFICE IN THE
QUAD CITIES.

NICHOLS

In the hours before

Special weather statement, Sep 8, 1:14 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU SEP 8 2005

IAZ051>053-063>068-076>078-087>089-098>099-
ILZ009-015>018-024>026-034>035-
MOZ009>010-090000-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-
VAN BUREN IA-WASHINGTON IA-BUREAU IL-HANCOCK IL-
HENDERSON IL-HENRY IL-MCDONOUGH IL-MERCER IL-PUTNAM IL-
ROCK ISLAND IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
775 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER                ROCK ISLAND
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JOHNSON               JONES
LINN                  MUSCATINE             SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CARTHAGE...CEDAR RAPIDS...CLINTON...DAVENPORT...
FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KAHOKA...
KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...MOLINE...
MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...
ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...
VINTON...WAPELLO AND WASHINGTON.
Local storm report, Sep 8, 2:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 WNW PACKWOOD          41.14N 92.12W
09/08/2005  1.00 INCH        JEFFERSON          IA   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND HEAVY RAIN.

&&

MDB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:53 AM CDTDense Fog AdvisoryDVNCedar, Clinton, Jones, Scott113 min
Sep 8, 1:50 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk25 min
Sep 8, 2:21 PM CDTSevere Thunderstorm WarningDVNJefferson24 min
Sep 8, 3:39 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.